Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 497, NWS Jackson, MS

June 15, 2003Tensas Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Jun 15, 2003, 1:28 PM CDT for Tensas Parish, Louisiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2003, 1:28 PM CDT (18:28 UTC)
Expired
Jun 15, 2003, 2:15 PM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Tensas Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

813 
WUUS54 KJAN 151828
SVRJAN
LAC107-151915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
129 PM CDT SUN JUN 15 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TENSAS PARISH IN NORTHEAST LOUISIANA

* UNTIL 215 PM CDT

* AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 9 MILES WEST OF ST. JOSEPH MOVING EAST AT 30 
MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR ST. JOSEPH AT 140 PM CDT
  BE NEAR NEWELLTON AT 145 PM CDT
  BE NEAR SOMERSET AT 150 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3182 9138 3192 9150 3206 9140 3225 9114
          3215 9118 3212 9104 3207 9107 3209 9114
          3205 9114 3204 9109 3199 9112

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:00 AM CDT, 10 hours 28 minutes earlier.

Area forecast discussion, Jun 15, 3:00 AM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT SUN JUN 15 2003

LONG WAVE TROUGH LOCATED JUST UPSTREAM TODAY. MODELS DISAGREE ON
EXACT PLACEMENT OF SURFACE BOUNDARY BUT GENERALLY MAINTAIN BOUNDARY
JUST ALONG N/NW EDGED OF THE FORECAST AREA. UPPER DIVERGENCE LOOKS
WEAKER THIS AFTERNOON BUT SWATH OF 1.5-2 INCH PWS CONTINUES. AGREE
WITH MOS FOR TODAY AND WILL KEEP LIKELY POPS. HIGH END CHANCE POPS
FOR TONIGHT AS THE UPPER TROUGH INCHES SLIGHTLY EWD AND THE NEXT
SHORTWAVE PIVOTS THIS WAY. WILL SEE PERIODS OF HEAVY RAINFALL WITH
SOME THUNDERSTORMS AND A FEW LOCATIONS WILL SEE PONDING WATER BUT
EXPECT PROBLEMS TO BE LOCAL. WILL ADD MENTION OF LOCALLY HEAVY
RAINFALL FOR TODAY MOST AREAS.

DEEP MOISTURE REMAINS OVER THE REGION THE NEXT FEW DAYS AS THE UPPER
TROUGH PERSISTS JUST W OF THE MS RIVER. GFS MODEL...WHICH HAS BEEN
THE MOST UNSTABLE...SHOWS AIR MASS NRN AREAS STABILIZING WITH TIME
AS SURFACE BOUNDARY SINKS SWD INTO CENTRAL SECTION OF THE FORECAST
AREA. ETA SLOWER WITH SRN PROGRESS OF BOUNDARY...WHICH MAY BE MORE
ACCURATE IN GENERALLY SWLY MID LEVEL FLOW. K INDICES REMAIN IN LOW
TO MID 30S INTO NEXT WEEK SO ANY AFTERNOON HEATING WILL ENHANCE
CONVECTIVE POTENTIAL. SHORTWAVE TRACK WILL PERSIST AND CHANCE FOR
CONVECTION OVER FORECAST AREA WILL CONTINUE THROUGH MID WEEK.

NO BIG CHANGES TO TEMPS THIS PACKAGE AS LOW LEVEL SLY FLOW REMAINS
DOMINANT MOST OF PERIOD. MAY SEE AFTERNOON TEMPS ONE OR TWO DEGREES
COOLER DUE TO PRESENCE OF UPPER TROUGH BUT HIGHS SHOULD REMAIN IN
THE MID 80S RANGE. AFTERNOON CLOUD COVER CAN BE EXPECTED EACH DAY
DUE TO ABUNDANT MOISTURE AND PRESENCE OF TROUGH.

LONG WAVE UPPER TROUGH REMAINS LOCKED OVER THE REGION THROUGH THE
EXTENDED FORECAST PERIOD. SURFACE TROUGH ALSO FORECAST TO LINGER
ACROSS THE FORECAST AREA...ALTHOUGH EXACT POSITION IS ANYONES GUESS.
CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE...ESPECIALLY DURING
THE AFTERNOON. NO SIGNIFICANT CHANGES MADE TO THE EXTENDED FORECAST.

PRELIM NUMBERS:
JAN 85/70/86/70 6554
MEI 85/70/86/69 6554

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Jun 15, 5:52 AM CDT, 7 hours 36 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161052-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
552 AM CDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME
SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI
THROUGH TONIGHT.

A SERIES OF DISTURBANCES...MOVING THROUGH THE UPPER
ATMOSPHERE...WILL CONTINUE COMBINING WITH NUMEROUS OUTFLOW
BOUNDARIES...AND A MOIST AIRMASS...TO ALLOW THUNDERSTORMS TO
DEVELOP OVER THE REGION BY THIS AFTERNOON.  BECAUSE OUR AIRMASS
IS NOT QUITE AS UNSTABLE AS PREVIOUS DAYS...THE THUNDERSTORMS ARE
NOT EXPECTED TO BECOME SEVERE.

...FLOODING...
BECAUSE OF THE VERY MOIST AIRMASS OVER THE REGION...ANY
THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
VERY HEAVY RAINFALL WITHIN A SHORT AMOUNT OF TIME.  RAINFALL
AMOUNTS BETWEEN 1 AND 2 INCHES IN A SHORT PERIOD WILL BE POSSIBLE
WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:04 PM CDTSevere Thunderstorm WarningJANCatahoula41 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.